Florida, 2004

Lightning Strike in Florida, June 22, 2004

June 22, 2004 · NWS JAX · 1 event in 1 county or zone

Bardin residence struck by lightning and destroyed. Home at 1221 Bardin Rd.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$143,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Bardin residence struck by lightning and destroyed. Home at 1221 Bardin Rd. A 2001 Chrysler Voyager was also destroyed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 22, 8:34 PM EST, 26 minutes earlier.

Area forecast discussion, Jun 22, 8:34 PM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
934 PM EDT TUE JUN 22 2004

.PUBLIC...THE JAX COUNTY WARNING AREA (CWA) CONTINUES TO BE SQUEEZED
BETWEEN LOW PRESSURE TO OUR NORTH AND HIGH PRESSURE ACROSS SOUTH FL.
SFC ANALYSIS INDICATES A COASTAL TROUGH EXTENDING FROM THE
MID-ATLANTIC REGION SOUTHWARD TO THE NE GOMEX AND SLICING THROUGH
THE CWA. BELIEVE THIS BOUNDARY COUPLED WITH DEEP SW FLOW HAS
CONTINUED THE WIDESPREAD TSTORM ACTIVITY SEEN ACROSS THE CWA THE
PAST SEVERAL DAYS. ALOFT SHORT WAVE TROUGHS CONTINUE TO APPROACH THE
AREA FROM THE WEST...THEN LOOSE THEIR EWD MOMENTUM THROUGH THE AREA
AS UPR LVL JET FLOW EJECTS NEWD TOWARD NEW ENGLAND. CONSEQUENTLY...A
PROLONGED PERIOD OF MODERATE TO WEAK POSITIVE VORTICITY ADVECTION
(PVA) WILL CONTINUE OVER THE AREA UNTIL LATER IN THE WEEK WHEN HIGH
PRESSURE WILL BUILD IN FROM THE SOUTH. SCATTERED SHOWERS AND TSTORMS
CONTINUE MAINLY ACROSS OUR FL ZONES IN THE VICINITY OF THE
AFOREMENTIONED SFC FRONT.

FOR THE EVENING UPDATE...PLAN TO CARRY SCT POPS FOR MOST OF THE CWA
AT LEAST THROUGH MIDNIGHT BASED ON RADAR TRENDS...AND WILL PROBABLY
TAPPER DOWN TO LOW CHC/SLIGHT CHC WITH A W-E GRADIENT ACROSS THE
AREA AS INSTABILITY CONTINUES TO DECREASE. WILL ADD PATCHY FOG AFTR
MIDNIGHT AND INCREASE TEMPS A DEG OR TWO FOR WIDESPREAD MINS IN THE
MID 70S.

&&

.MARINE...WILL CONTINUE WITH BELOW EXERCISE CAUTION CONDITIONS FOR
TONIGHT AS THE GFS WAS OVERDONE WITH THE WIND SPEEDS AND THE SFC
PRES GRADIENT OVER THE WATERS AT 00Z. WILL CONTINUE WITH A SOLID 15
KTS FOR THE OFFSHORE WATERS...AND WILL WORD FOR WINDS INITIALLY IN
THE 10-15 KT RANGE THEN INCREASING AFTR MIDNIGHT AS THE GRADIENT
TIGHTENS OVER THE WATERS AS LOW PRESSURE NEAR THE MS RIVER VALLEY
APPROACHES THE EAST COAST.

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
&&

ENYEDI
Hazardous weather outlook, Jun 22, 10:54 AM EST, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1154 AM EDT TUE JUN 22 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-231000-
ALACHUA FL-APPLING GA-ATKINSON GA-BACON GA-BAKER FL-BRADFORD FL-
BRANTLEY GA-CHARLTON GA-CLAY FL-CLINCH GA-COASTAL CAMDEN GA-
COASTAL GLYNN GA-COFFEE GA-COLUMBIA FL-DUVAL FL-ECHOLS GA-FLAGLER FL-
GILCHRIST FL-HAMILTON FL-INLAND CAMDEN GA-INLAND GLYNN GA-
JEFF DAVIS GA-MARION FL-NASSAU FL-PIERCE GA-PUTNAM FL-ST. JOHNS FL-
SUWANNEE FL-UNION FL-WARE GA-WAYNE GA-
1156 AM EDT TUE JUN 22 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
MOIST AND UNSTABLE CONDITIONS WILL BRING ANOTHER DAY OF SCATTERED TO
NUMEROUS THUNDERSTORMS...WITH MOVEMENT TOWARDS THE NORTHEAST TO EAST
NEAR 20 MPH. THESE STORMS WILL BE ACCOMPANIED BY FREQUENT
LIGHTNING...WIND GUSTS OF 35 TO 45 MPH AND HEAVY RAINFALL RATES OF 1
TO 2 INCHES PER HOUR...CAUSING PONDING OF WATER ALONG ROADWAYS AS
WELL AS LOCALIZED FLOODING OF LOW LYING AREAS. THE GREATEST COVERAGE
WILL BE ACROSS INTERIOR NORTHEAST FLORIDA THIS MORNING...FROM THE
I-10 CORRIDOR SOUTH TO NEAR GAINESVILLE... SHIFTING NORTH AND EAST
THIS AFTERNOON. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NUMEROUS AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED AGAIN
WEDNESDAY...THEN CONVECTION WILL BECOME SCATTERED THURSDAY THROUGH
MONDAY. THE STRONGEST STORMS EACH DAY WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL...FREQUENT LIGHTNING AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED.
SPOTTERS SHOULD ESPECIALLY BE ON THE ALERT FOR THE POSSIBILITY OF
STORMS PRODUCING LOWLAND FLOODING IN SOME AREAS. PLEASE RELAY ANY
REPORTS OF FLOODING OR SEVERE WEATHER TO THE NATIONAL WEATHER
SERVICE.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ECZ/PP

In the hours before

Special weather statement, Jun 22, 4:35 PM EST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
535 PM EDT TUE JUN 22 2004

FLZ024-GAZ165-166-222215-
COASTAL CAMDEN GA-INLAND CAMDEN GA-NASSAU FL-
535 PM EDT TUE JUN 22 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN NASSAU
AND CAMDEN COUNTIES FOR STRONG THUNDERSTORM WINDS VALID UNTIL 615 PM
EDT...

AT 535 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 9 MILES NORTHWEST OF
HILLIARD...OR ABOUT 5 MILES SOUTH OF FOLKSTON...MOVING EAST AT 20
MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND HILLIARD...KINGS FERRY...KINGSLAND AND COLESBURG THROUGH 615
PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Special weather statement, Jun 22, 4:45 PM EST, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
545 PM EDT TUE JUN 22 2004

FLZ038-222230-
FLAGLER FL-
545 PM EDT TUE JUN 22 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN FLAGLER
COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 630 PM
EDT...

AT 545 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 14 MILES SOUTH OF FLAGLER BEACH...OR
ABOUT 7 MILES WEST OF ORMOND BEACH...MOVING EAST AT 20 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND THE HEART ISLAND
CONSERVATION AREA...FAVORETTA AND FLAGLER BEACH THROUGH 630 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Special weather statement, Jun 22, 5:18 PM EST, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
618 PM EDT TUE JUN 22 2004

FLZ025-222300-
DUVAL FL-
618 PM EDT TUE JUN 22 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR DUVAL COUNTY FOR
STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 700 PM EDT...

AT 618 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER ARLINGTON...MOVING EAST AT 25 MPH.
THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND UNF...
TALLYRAND...SAN MARCO...RIVERSIDE...ORTEGA...NORMANDY...DOWNTOWN
JACKSONVILLE AND ARLINGTON THROUGH 700 PM EDT. HAIL UP TO ONE HALF
INCH IN DIAMETER...EXCESSIVE LIGHTNING AND GUSTY WINDS OF 45 TO 55
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL
WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF
LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Special weather statement, Jun 22, 5:54 PM EST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
654 PM EDT TUE JUN 22 2004

FLZ024-025-222345-
DUVAL FL-NASSAU FL-
654 PM EDT TUE JUN 22 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN NASSAU
AND DUVAL COUNTIES FOR STRONG THUNDERSTORM WINDS AND FREQUENT
LIGHTNING VALID UNTIL 745 PM EDT...

AT 654 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTHEAST OF OCEANWAY...OR ABOUT
6 MILES EAST OF JACKSONVILLE INTERNATIONAL...MOVING NORTHEAST AT 25
MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
OCEANWAY...FORT CAROLINE...ARLINGTON...YULEE...MAYPORT...TALBOT
ISLAND...LITTLE TALBOT ISLAND AND AMELIA CITY THROUGH 745 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Special weather statement, Jun 22, 6:32 PM EST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
732 PM EDT TUE JUN 22 2004

GAZ133-135-230000-
APPLING GA-JEFF DAVIS GA-
732 PM EDT TUE JUN 22 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN APPLING
AND JEFF DAVIS COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID
UNTIL 800 PM EDT...

AT 732 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER NORTHEAST JEFF DAVIS COUNTY...OR
ABOUT 6 MILES NORTHEAST OF GRAHAM...MOVING NORTHEAST AT 20 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND THE ALTAMAHA RIVER
AND PLANT HATCH THROUGH 800 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN
BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Local storm report, Jun 22, 7:40 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
840 PM EDT TUE JUN 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             FERNANDINA BEACH        30.66N 81.45W
06/22/2004  0.88 INCH        NASSAU             FL   TRAINED SPOTTER

            NASSAU COUTNY SPOTTER NAS-52 REPORTED NICKEL SIZE HAIL ON
            THE NORTHSIDE OF FERNANDINA WITH GUST FRONT WINDS OF
            35-40 KTS. HAIL OBSERVED AT INTERSECTION OF ATLANTIC AND
            TENTH STREETS.

&&

ENYEDI

The radar

The Jacksonville radar (KJAX), 97 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Putnam

When
June 22, 9:00 PM EST
Where
Putnam County, 5 mi NW of Palatka
Property damage
$143,000
Reported by
NEWSPAPER
Coordinates
29.609, -81.744 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413187.